New Mexico, 2006

Heavy Rain in New Mexico, August 13 to 18, 2006

August 13 to 18, 2006 · NWS ABQ · 2 events in 1 county or zone

Daily thunderstorms increased across southern Lincoln County and northern Otero County during mid month which began a series of heavy runoff events into the rivers and creeks surrounding Ruidoso. No significant damage was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Daily thunderstorms increased across southern Lincoln County and northern Otero County during mid month which began a series of heavy runoff events into the rivers and creeks surrounding Ruidoso. No significant damage was reported. However, the events were rather unusual for southern Lincoln County and had emergency management officials on edge for possible heavy flooding. A storm over Ruidoso on the 13th caused the Rio Ruidoso to jump to near 4 feet water level. Flooding was limited to several road closures in low areas and an evacuation of a mobile home park where access was cut off for about 18 hours. Rains over the surrounding mountains increased the runoff into the Rio Bonito and Carrizo Creek and this eventual produced unusual high levels in both Bonito Lake and Mescalero Lake. Several periods of uncontrolled water releases occurred from both lakes as water levels remained near or a few inches above spillway level through about the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 1:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 1:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SUN AUG 13 2006

.DISCUSSION...HEAVY RAINFALL POSSIBLE OVER A LARGE PORTION OF
NORTHERN AND CENTRAL NEW MEXICO.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER
THE NORTHERN AND SOUTHERN MOUNTAINS AND FAR EAST CENTRAL PLAINS OF
OUR CWA. PW VALUES REMAIN ABOVE AN INCH IN THE ABQ SOUNDING AND AN
INCH AND A QUARTER IN THE EPZ SOUNDING. MODEL PW VALUES INCREASE
STARTING TONIGHT OVER EASTERN AND SOUTHERN NM. EP TEMPERATURE AXIS
SLIDES OVER THE EASTERN HIGHLANDS AND PLAINS EARLY THIS EVENING AND
THEN SHIFTS TO THE SOUTHWEST TUESDAY. EXPECT LOCALLY HEAVY RAINFALL
FROM SHOWERS AND THUNDERSTORMS. WILL KEEP FLASH FLOOD WATCH FOR THIS
EVENING THROUGH 0Z TUE. A COLD FRONT WILL MOVE DOWN THE EASTERN
PLAINS THIS EVENING AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORMS
DEVELOPMENT. A MESO SCALE DISTURBANCE THAT HAS HELPED THE LINCOLN CO
DEVELOPMENT WILL CONTINUE TO DRIFT NORTH OVER SOUTHWESTERN NM AND
HELP WITH CONVECTIVE DEVELOPMENT ALONG OUR SOUTHERN CWA BORDER.
LOOKING AT A BETTER MOISTURE PUSH MONDAY INTO TUESDAY WHICH COULD
BRING STORMS WITH HEAVY RAIN. WILL KEEP THE WATCH TIMING AS IS FOR
NOW UNTIL BETTER PLACEMENT OF THIS HEAVY RAIN CAN BE ATTAINED. WEAK
SOUTHERN FLOW CONTINUES OVER THE STATE THROUGH MID WEEK WITH THE
UPPER RIDGE SLIDING SLIGHTLY WEST BY THE END OF THE WEEK. MOISTURE
PLUME WOULD ALSO SLIDE WEST WITH THE MAIN AXIS OVER EASTERN AZ. WILL
KEEP THIS TREND IN THE EXTENDED FORECAST...POPS HIGHER IN THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  90  62  88 /  20  20  20  20
GALLUP..........................  55  83  57  81 /  30  30  30  30
GRANTS..........................  55  81  54  81 /  30  40  40  40
GLENWOOD........................  59  89  59  87 /  50  70  70  60
CHAMA...........................  48  76  47  78 /  50  40  20  30
LOS ALAMOS......................  55  76  52  81 /  50  50  30  30
RED RIVER.......................  45  70  40  71 /  50  40  10  20
TAOS............................  52  78  49  80 /  50  40  20  30
SANTA FE........................  56  79  53  80 /  50  50  30  30
SANTA FE AIRPORT................  58  80  56  80 /  50  50  30  30
ESPANOLA........................  57  83  54  84 /  50  50  20  30
ALBUQUERQUE HEIGHTS.............  67  84  63  83 /  50  60  40  40
ALBUQUERQUE VALLEY..............  65  85  62  84 /  50  60  40  40
ALBUQUERQUE FOOTHILLS...........  63  81  60  81 /  50  50  40  40
ALBUQUERQUE WEST MESA...........  64  84  60  85 /  50  50  40  40
SOCORRO.........................  64  86  62  85 /  50  60  50  50
SANDIA PARK/CEDAR CREST.........  53  75  48  74 /  50  60  40  40
MORIARTY/ESTANCIA...............  57  79  54  78 /  50  50  40  40
CARRIZOZO.......................  59  82  57  80 /  50  70  60  60
RUIDOSO.........................  55  74  52  72 /  50  70  60  60
RATON...........................  56  77  49  79 /  60  30  10  10
LAS VEGAS.......................  54  74  50  74 /  60  50  20  30
ROY.............................  59  76  56  79 /  60  50  20  20
CLAYTON.........................  61  76  57  81 /  70  40  10  10
SANTA ROSA......................  61  83  58  84 /  60  60  40  30
TUCUMCARI.......................  65  82  60  84 /  70  60  30  30
FORT SUMNER.....................  66  82  64  86 /  70  70  40  30
CLOVIS..........................  65  82  62  84 /  70  60  40  30
PORTALES........................  65  83  64  84 /  70  60  40  30
ROSWELL.........................  71  85  66  86 /  50  60  60  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR NMZ002-NMZ003-NMZ004-NMZ005-NMZ006-NMZ007-NMZ008-
NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016-
NMZ017- NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

23
Hazardous weather outlook, Aug 13, 10:27 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 AM MDT SUN AUG 13 2006

NMZ002>021-026-141200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-HARDING COUNTY-
FAR NORTHEAST PLAINS-WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1127 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF THE AREA
STARTING EARLY THIS EVENING. EXPECT LOCALLY HEAVY RAINS WITH
POSSIBLE FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. FORECASTS
INDICATE THAT PERIODS OF LOCALLY HEAVY RAIN WILL PERSIST THROUGH
AT LEAST THURSDAY BEFORE TAPERING OFF GRADUALLY FROM EAST TO WEST
ACROSS THE STATE ON FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

NMZ001-141200-
NORTHWEST PLATEAU-
1127 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

25

In the hours before

Special weather statement, Aug 13, 11:24 AM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1224 PM MDT SUN AUG 13 2006

NMZ017-131930-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1224 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER SOUTHERN LINCOLN COUNTY...

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RUIDOSO.
MOVEMENT WAS NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...BONITO
LAKE...FORT STANTON...GLENCOE AND RUIDOSO DOWNS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES.

23
Special weather statement, Aug 13, 11:27 AM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT SUN AUG 13 2006

NMZ011-016-131930-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-
1227 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN AND
SOUTHEASTERN TORRANCE COUNTIES...

AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES EAST OF
CORONA. MOVEMENT WAS NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY AND RURAL SOUTHEASTERN TORRANCE COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES.

23
Special weather statement, Aug 13, 11:34 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1234 PM MDT SUN AUG 13 2006

NMZ013-131930-
QUAY COUNTY-
1234 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER CENTRAL QUAY COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHEAST
OF QUAY. MOVEMENT WAS NORTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EASTERN TUCUMCARI AND
RURAL CENTRAL QUAY COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. HEAVY RAINS MAY CREATE STRONG FLOWS IN ARROYOS AND DITCHES.

23
Special weather statement, Aug 13, 12:05 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT SUN AUG 13 2006

NMZ005-007-132000-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
105 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER WESTERN UNION COUNTY...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS
UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DES
MOINES. MOVEMENT WAS NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPULIN...CAPULIN
VOLCANO NATIONAL MONUMENT AND FOLSOM.

HEAVY RAIN MAY CREATE RAPID INCREASES IN WATER FLOWS IN
ARROYOS...DITCHES...AND OTHER DRAINAGES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. TRAFFIC ON STATE HIGHWAYS 325 NORTHWEST OF DES MOINES AND 456
NEAR FOLSOM SHOULD BE PREPARED FOR RAPIDLY CHANGING DRIVING
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Lincoln

When
August 13, 3:00 PM MST to 7:00 PM MST
Where
Lincoln County, Ruidoso
Reported by
EMERGENCY MANAGER
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Heavy Rain, Lincoln

When
August 16, 2:00 PM MST to August 18, 8:00 AM MST
Where
Lincoln County, Ruidoso
Reported by
EMERGENCY MANAGER
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530055, 5530056.